Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 39, NWS Las Vegas, NV

October 14, 2006Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 14, 2006, 3:35 PM MST for Mohave County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2006, 3:35 PM MST (22:35 UTC)
Expired
Oct 14, 2006, 5:30 PM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 142235
FFWVEF
AZC015-150130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM MST SAT OCT 14 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 630 PM MST.

* AT 330 PM MST...DOPPLER RADAR SHOWED THUNDERSTORMS AFFECTING MUCH 
  OF WESTERN MOHAVE COUNTY. THE MOHAVE COUNTY SHERIFFS OFFICE 
  REPORTED THAT FLOODING WAS OCCURRING OR IMMINENT IN SEVERAL 
  LOCATIONS INCLUDING DOLAN SPRINGS...GOLDEN VALLEY...AND THE 
  KINGMAN AREA. AN AUTOMATED RAIN GAUGE NEAR HACKBERRY HAD RECORDED 
  NEARLY TWO INCHES OF RAIN SINCE NOON...AND FLOODING WAS LIKELY 
  AFFECTING HIGHWAY 66 AS WELL.

* LOCATIONS IMPACTED INCLUDE...BULLHEAD CITY...CHLORIDE...DESERT
  HILLS...DOLAN SPRINGS...GOLDEN VALLEY...HUALAPAI PEAK...KINGMAN...
  MOHAVE VALLEY...NEW KINGMAN-BUTLER...OATMAN AND YUCCA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3446 11435 3472 11445 3489 11461 3509 11458
      3512 11461 3515 11456 3526 11454 3549 11465
      3571 11463 3585 11366 3438 11384 3432 11386
      3428 11401 3428 11403

$$

MORGAN
2 follow-up statements
000
WGUS75 KVEF 142327
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 PM PDT SAT OCT 14 2006

AZC015-150130-
MOHAVE AZ-
425 PM MST SAT OCT 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
SOUTHWESTERN MOHAVE COUNTY...

AT 425 PM MST...DOPPLER RADAR SHOWED THUNDERSTORMS CONTINUING OVER 
MUCH OF WESTERN MOHAVE COUNTY. THESE STORMS WERE MOVING SLOWLY...SO 
THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING IS HIGH.

LOCATIONS IMPACTED INCLUDE...BULLHEAD CITY...CHLORIDE...DESERT
HILLS...DOLAN SPRINGS...GOLDEN VALLEY...HUALAPAI PEAK...KINGMAN...
MOHAVE VALLEY...NEW KINGMAN-BUTLER...OATMAN AND YUCCA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE. TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3446 11435 3472 11445 3489 11461 3509 11458
      3512 11461 3515 11456 3526 11454 3549 11465
      3571 11463 3585 11366 3438 11384 3432 11386
      3428 11401 3428 11403

$$

MORGAN
000
WGUS75 KVEF 150045
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
543 PM PDT SAT OCT 14 2006

AZC015-150100-
MOHAVE AZ-
543 PM MST SAT OCT 14 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN MOHAVE
COUNTY...

DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD GENERALLY DISSIPATED 
OVER SOUTHWESTERN MOHAVE COUNTY LATE THIS AFTERNOON AND RAIN SHOWERS 
WERE DECREASING IN COVERAGE AND INTENSITY. SCATTERED SHOWERS WILL 
GRADUALLY TAPER OFF DURING THE EVENING OVER SOUTHERN MOHAVE COUNTY 
FROM DOLAN SPRINGS DOWN TO WIKIEUP AND RAINFALL AMOUNTS OF ONE-TENTH 
OF AN INCH OR LESS CAN BE EXPECTED WITH ANY SHOWERS THIS EVENING.

MANY SITES ACROSS SOUTHWEST MOHAVE COUNTY REPORTED TWO-THIRDS OF AN 
INCH OR MORE OF RAINFALL THIS AFTERNOON AND WASHES MAY STILL BE 
CARRYING RUNOFF AND PONDING MAY STILL BE OBSERVED IN LOW LYING AREAS 
THROUGH EARLY EVENING. HOWEVER...THE THREAT OF SERIOUS FLOODING HAS 
ENDED.

LAT...LON 3446 11435 3472 11445 3489 11461 3509 11458
      3512 11461 3515 11456 3526 11454 3549 11465
      3571 11463 3585 11366 3438 11384 3432 11386
      3428 11401 3428 11403

$$

JGA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 3:29 PM MST, 6 minutes earlier.

Area forecast discussion, Oct 14, 3:29 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT SAT OCT 14 2006

.SYNOPSIS...AN AREA OF LOW PRESSURE NEAR NEEDLES CALIFORNIA WILL
SLOWLY MOVE EAST INTO CENTRAL ARIZONA BY SUNDAY AFTERNOON. SCATTERED
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW THIS EVENING WILL
DECREASE WITH ISOLATED SHOWERS POSSIBLE OVERNIGHT AND SUNDAY IN
NORTHWEST ARIZONA. AN AREA OF WEAK HIGH PRESSURE WILL BE ACROSS THE
AREA SUNDAY NIGHT AND MONDAY BEFORE ANOTHER LOW BRINGS COOLER
TEMPERATURES... INCREASING WINDS AND A CHANCE OF SHOWERS TO THE
SOUTHERN GREAT BASIN TUESDAY.
&&

.SHORT TERM...ACCORDING TO THE LATEST SATELLITE AND RADAR LOOPS
UPPER LOW NEARING THE TRIPLE POINT OF THE NEVADA/ARIZONA/CALIFORNIA
BORDER NEAR NEEDLES LATE THIS AFTERNOON. THE 12 HOUR PROGS FROM THE
12Z NAM/GFS DID PLACE THE LOW CENTER NEAR NEEDLES SO THE MODELS HIT
THAT ONE. CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS ARE
OCCURRING NEAR THE LOW CENTER FROM SEARCHLIGHT SOUTH TO LAKE HAVASU
CITY WHILE ANOTHER SHIELD OF RAIN AND EMBEDDED THUNDERSTORMS EXISTS
OVER NORTHEAST CLARK AND NORTHERN MOHAVE COUNTIES. A DEFORMATION
ZONE IN THE NORTHWEST QUAD OF THE LOW EXTENDS FROM CENTRAL NYE
COUNTY SOUTHWEST INTO WESTERN SAN BERNARDINO COUNTY. ISOLATED
SHOWERS ARE OCCURRING IN THIS ZONE. NAM/GFS BOTH TAKE LOW CENTER
SLOWLY ACROSS WEST CENTRAL ARIZONA TONIGHT WITH LOW CENTER OVER EAST
CENTRAL ARIZONA LATE SUNDAY AFTERNOON. THIS EVENING SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE UNDER THE COLD POOL ACROSS
SOUTHERN MOHAVE COUNTY WHILE ISOLATED SHOWERS ARE POSSIBLE IN
MOISTURE WRAPPING BACK AROUND INTO DEFORMATION ZONE ACROSS SOUTHERN
NEVADA. ON SUNDAY...ISOLATED SHOWERS STILL POSSIBLE ACROSS EASTERN
MOHAVE COUNTY WHILE SHORTWAVE RIDGE WILL BRING DRIER/SLIGHTLY WARMER
CONDITIONS ELSEWHERE. SHORTWAVE RIDGE STAYS PROGRESSIVE AND MOVES
EAST OF THE REGION MONDAY AS NEXT TROUGH STARTS TO DIG SOUTH OUT OF
THE PACIFIC NORTHWEST. DID DROP THE TEMPERATURES...INCREASE THE
WINDS AND INTRODUCED SHOWERS TUESDAY AS TROUGH CLIPS THE AREA. WOULD
NOT BE SURPRISED IF TROUGH DIGS FURTHER SOUTH INTO THE MOJAVE DESERT
TUESDAY...AGAIN RIGHT NOW GFS CLIPS THE AREA WITH ANY QPF FORECAST
FOR MOSTLY EAST CENTRAL AND NORTHWEST ARIZONA.

.LONG TERM...THE GFS IS A LITTLE FASTER IN MOVING THE NEXT TROF
THROUGH THE AREA...HAVING PUSHED IT AND ANY ACCOMPANYING PRECIP
THROUGH BY WEDNESDAY MORNING. HAVE KEPT A SPLIT BETWEEN THE GFS AND
THE SLIGHTLY SLOWER ECMWF WITH KEEPING CLOUDS AND COOLER TEMPS IN
THROUGH WEDNESDAY. GENERALLY DRY NORTHERLY FLOW OVER THE CWA ON
THURSDAY AS A RIDGE BUILDS IN TO OUR WEST. MODELS ARE CONTINUING TO
INDICATE A POSSIBLE REX BLOCK PATTERN ONCE AGAIN FORMING BY FRIDAY.
TEMPERATURES WILL REMAIN BELOW AVERAGE FOR WEDNESDAY AND THURSDAY
WITH A FEW DEGREES OF WARMING POSSIBLE FROM FRIDAY ONWARDS AS THE
RIDGE SETS UP TO THE WEST.
&&

.AVIATION...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS ALL ROUTES THROUGH 02Z BEFORE DECREASING FROM THE WEST AND
ENDING AFTER 12Z SUNDAY MOST ROUTES. LOWER CIGS/VSBY IN SHOWERS CAN
BE EXPECTED AND WILL NEED TO MONITOR AS FOG POSSIBLE AFTER 06Z
SUNDAY ESPECIALLY PEACH SPRING/MORMON MESA CORRIDORS. TAFS AND TWEBS
ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR AREA TERMINALS.
SEE TAFS FOR KLAS...KVGT...KDRA... KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD ADVISORY UNTIL MIDNIGHT FOR THE MUDDY RIVER IN
      NORTHEAST CLARK COUNTY
.AZ...NONE.
.CA...NONE.

PIERCE/MOSES

HTTP://WEATHER.GOV/LASVEGAS

In the hours before

Local storm report, Oct 14, 12:06 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1206 PM PDT SAT OCT 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      WILLOW BEACH            35.87N 114.67W
10/14/2006                   MOHAVE             AZ   AMATEUR RADIO

            RANGER AT WILLOW BEACH REPOTED ALL ROADS WASHED OUT
            LEADING INTO MARINA. SEWER LINES EXPOSED WITH NO POWER
            AND PHONES. ONE VEHICLE WASHED INTO RIVER. ARIZONA HOT
            SPRINGS HAS 39 PEOPLE STRANDED... BOATS AND CAMPERS
            WASHED INTO RIVER.

&&

CSCHLOTT
Local storm report, Oct 14, 12:09 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1209 PM PDT SAT OCT 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            4 S OVERTON             36.48N 114.45W
10/14/2006                   CLARK              NV   PARK/FOREST SRVC

            PARK RANGER REPORTS HIGHWAY 169..ST THOMAS ROAD 4 MILES
            SOUTH OF OVERTON HAS 4 FEET OF WATER WITH SWIFT WATER
            RESCUE IN PROGRESS.

&&

CSCHLOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 5:06 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Oct 13, 5:43 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Oct 14, 12:14 AM MSTTornado WarningVEFMohave23 min
Oct 14, 1:07 AM MSTSevere Thunderstorm WarningVEFMohave38 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.